Ohio, 2014

Tornado and Hail in Ohio, May 14, 2014

May 14, 2014 · NWS ILN · 37 events in 10 counties and zones

Numerous thunderstorms developed along and ahead of a slow moving cold front during the afternoon and evening. These storms were capable of producing damaging winds, large hail, and isolated tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Numerous thunderstorms developed along and ahead of a slow moving cold front during the afternoon and evening. These storms were capable of producing damaging winds, large hail, and isolated tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 14, 9:37 AM EST, 3 hours 14 minutes earlier.

Area forecast discussion, May 14, 9:37 AM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1037 AM EDT WED MAY 14 2014

.SYNOPSIS...
A SLOW MOVING FRONTAL BOUNDARY WILL BE THE FOCUS FOR SHOWER AND
THUNDERSTORM DEVELOPMENT TODAY AND TONIGHT...AIDED BY WAVES OF LOW
PRESSURE TRAVELING ALONG THE FRONT. AN UPPER TROUGH FOLLOWING THE
FRONT WILL BRING COOLER TEMPERATURES AND A FEW SHOWERS FOR THE
WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
INITIAL WAVE OF CONVECTION AHEAD OF EMBEDDED H5 VORT MAXS IS
LIFTING THRU THE FA ATTM. EXPECT THE SE COUNTIES TO BE WARM
SECTORED FOR THE NEXT SEVERAL HOURS...WHICH WILL ALLOW IT TO WARM
QUICKLY AND DESTABILIZE. SHOULD SEE REDEVELOPMENT IN THE SOUTHEAST
COUNTIES DURING THE AFTN. FARTHER WEST ALONG THE OHIO/INDIANA
BORDER ON THE COOL SIDE OF THE FRONT...EXPECT SHRA AND EMBEDDED
TSRA TO CONTINUE TO LIFT N THROUGH THE DAY.

METEOROLOGICAL SETUP IS STILL THERE FOR SEVERE WEATHER THIS
AFTERNOON. THE MOISTURE AND LIFT ASSOCIATED WITH AN APPROACHING LOW
AND THE CDFNT WILL COMBINE WITH VERY STRONG AND DEEP JET STREAM.
ADD IN BACKING SFC WINDS TO HELP WITH THE SHEAR.

UPPED HIGH A FEW DEGREES SE OF I-71 FOR THIS AFTERNOON DUE TO THE
ADDED SUNSHINE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
WAVE OF LOW PRESSURE IS FORECAST TO TRAVEL NORTHWARD ALONG THE
FRONT TONIGHT. LATEST MODELS SHOW THE LOW NEAR THE OHIO-INDIANA
BORDER 06Z TO 12Z THURSDAY. THIS PATTERN WILL BRING PERIODS OF
SHOWERS AND THUNDERSTORMS. STRONG WIND FIELDS WILL CARRY COPIOUS
MOISTURE NORTHWARD...AND WILL CONTRIBUTE TO THUNDERSTORM
ORGANIZATION. THIS PATTERN WILL RESULT IN HEAVY DOWNPOURS AND
POSSIBLY LOCALIZED FLOODING...AND STRONG TO SEVERE THUNDERSTORMS
CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. TURNING OF
WINDS WITH HEIGHT MAY ALSO ALLOW ISOLATED TORNADOES TO FORM.

FRONT IS PROGGED TO MOVE EAST ON THURSDAY. THREAT OF SEVERE
WEATHER AND HEAVY RAIN WILL END AS SHOWERS AND THUNDERSTORMS
DIMINISH FROM WEST TO EAST.

AN UNUSUALLY DEEP UPPER TROUGH AND COOL NORTHWEST LOW LEVEL FLOW
FOLLOWING THE FRONT WILL PROVIDE A CHANCE OF SHOWERS AND BELOW
NORMAL TEMPERATURES THROUGH FRIDAY. HIGHS IN THE 60S ARE EXPECTED
THURSDAY AND FRIDAY...WITH LOWS DROPPING TO AROUND 40 THURSDAY
NIGHT.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AN UPPER LEVEL LOW WILL ROTATE SLOWLY EAST ACROSS THE GREAT LAKES
REGION THROUGH THE WEEKEND AS A BROADER MID/UPPER LEVEL TROUGH
SHIFTS EAST ACROSS THE EASTERN CONUS. THIS WILL KEEP A SEASONABLY
COOLER AIRMASS IN PLACE ACROSS OUR REGION THROUGH AT LEAST THE
WEEKEND. A SERIES OF SHORT WAVES WILL ROTATE AROUND THE UPPER
LOW...BRINGING OCCASIONAL CHANCES OF PCPN INTO SATURDAY. IT LOOKS
LIKE THE FIRST SHORT WAVE WILL PIVOT UP ACROSS OUR AREA LATE
THURSDAY NIGHT THROUGH FRIDAY MORNING WITH PERHAPS A WEAKER ONE
AFFECTING OUR AREA DURING THE DAY ON SATURDAY. WITH THE COOLER AIR
MASS IN PLACE...WOULD EXPECT A DIURNAL INFLUENCE WITH THE SHOWER
ACTIVITY AND WILL TRY TO HINT AT THIS IN THE GRIDS FOR BOTH FRIDAY
AFTERNOON AND SATURDAY AFTERNOON. INCREASING LOW LEVEL LAPSE RATES
DURING THE DAY WILL RESULT IN SOME WEAK INSTABILITIES SO TOUGH TO
RULE OUT A FEW THUNDERSTORMS...BUT THINK CHANCE IS LOW ENOUGH TO
KEEP MENTION OUT OF FORECAST AT THIS POINT. WILL TREND
TEMPERATURES ON THE COOLER SIDE WITH HIGHS ONLY IN THE UPPER 50S
TO LOWER 60S BOTH FRIDAY AND SATURDAY.

UPPER LEVEL RIDGING WILL PROGRESSES SLOWLY EAST ACROSS THE CENTRAL
UNITED STATES THROUGH EARLY NEXT WEEK...LEADING TO GRADUAL HEIGHT
RISES ACROSS OUR AREA. THIS WILL ALLOW FOR A SLOW WARM UP EACH
DAY...WITH TEMPERATURES CLIMBING BACK UP CLOSER TO NORMAL BY
TUESDAY. AS THE RIDGE WORKS EAST...WE WILL GET INTO A PERIOD OF
NORTHWEST FLOW ALOFT. THIS MAY EVENTUALLY LEAD TO SOME PCPN
CHANCES...BUT WITH THE MODELS NOT REALLY SHOWING MUCH IN THE WAY OF
SHORT WAVE ENERGY...WILL MAINTAIN A DRY FORECAST FOR THE TIME BEING.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
UPPER LEVEL IMPULSES EJECTING OUT OF THE BASE OF THE SHARP H5
TROF WILL LIFT ACROSS THE REGION TODAY AND WILL INTERACT WITH A
STALLED FRONT ACROSS THE REGION. THE FIRST BATCH OF THIS
CONVECTION IS LIFTING N THROUGH CENTRAL KENTUCKY. MODELS TAKE THIS
WAVE MAINLY THRU INDIANA AND EXTREME WRN OH...GRAZING THE WRN TAFS
THIS MORNING.

BY AFTN A LOW PRESSURE WAVE FORMS ON THE FNT AND LIFTS UP TOWARDS
THE AREA. THIS WILL FOCUS ADDITIONAL LIFT FOR ADDITIONAL TSTM THIS AFTN.

AS THE H5 TROF BEGINS TO LIFT OUT TONIGHT A STRONGER SFC LOW
DEVELOPS IN THE LOWER OHIO VALLEY. THIS LOW SWINGS THE FRONT EWD
TONIGHT. A MORE SOLID AREA OF CONVECTION IS EXPECTED AHEAD OF THIS
FRONT. MVFR CONDITIONS WILL BE POSSIBLE. AS THE FRONT SWINGS THRU
LATE IN THE PERIOD...IFR CIGS WILL BE POSSIBLE POST FRONTAL.

OUTLOOK...IFR/MVFR CEILINGS POSSIBLE THURSDAY. MVFR CEILING AND
VISIBILITIES POSSIBLE AGAIN FRIDAY AFTERNOON INTO FRIDAY NIGHT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...CONIGLIO
NEAR TERM...SITES
SHORT TERM...CONIGLIO
LONG TERM...JGL
AVIATION...SITES
Hazardous weather outlook, May 14, 7:21 AM EST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
821 AM EDT WED MAY 14 2014

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-151230-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
821 AM EDT WED MAY 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE FORECAST TO FORM ALONG A FRONTAL BOUNDARY IN AN
ENVIRONMENT OF INCREASED INSTABILITY AND WIND SHEAR. SOME OF THE
THUNDERSTORMS MAY REACH SEVERE LIMITS... WITH DAMAGING WINDS THE
MAIN THREAT. IN ADDITION...ISOLATED TORNADOES WILL BE POSSIBLE.

WITH SOILS MOIST FROM RECENT RAINFALL...HEAVY DOWNPOURS MAY RESULT
IN FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LOCALIZED FLOODING MAY PERSIST ON THURSDAY DUE TO THE LINGERING
EFFECTS OF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

In the hours before

Special weather statement, May 14, 8:36 AM EST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
936 AM EDT WED MAY 14 2014

OHZ071-072-078-079-141400-
BROWN OH-CLINTON OH-WARREN OH-CLERMONT OH-
936 AM EDT WED MAY 14 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CLERMONT...
SOUTHEASTERN WARREN...SOUTHWESTERN CLINTON AND NORTHWESTERN BROWN
COUNTIES THROUGH 1000 AM EDT...

AT 935 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
WILLIAMSBURG...MOVING NORTHEAST AT 35 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
NICKEL SIZE HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...BLANCHESTER.

ALSO...NEWTONSVILLE...CHASETOWN...LAKE LORELEI...FAYETTEVILLE...
EDENTON...ST. MARTIN...WOODVILLE...MIDDLEBORO...WESTBORO AND MIDLAND
ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3896 8405 3904 8421 3941 8403 3933 8376
      3924 8383 3924 8386 3919 8387

BINAU
Special weather statement, May 14, 9:07 AM EST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1007 AM EDT WED MAY 14 2014

KYZ093-096-097-OHZ078-079-141430-
PENDLETON KY-BRACKEN KY-CAMPBELL KY-BROWN OH-CLERMONT OH-
1007 AM EDT WED MAY 14 2014

...A STRONG THUNDERSTORM WILL AFFECT CLERMONT...WESTERN BROWN...
CAMPBELL...EXTREME NORTHWESTERN BRACKEN AND NORTHEASTERN PENDLETON
COUNTIES THROUGH 1030 AM EDT...

AT 1005 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR MENTOR...
MOVING NORTHEAST AT 35 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 30 MPH...
ONE HALF INCH DIAMETER HAIL...
VERY HEAVY RAIN...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...NEW RICHMOND...
BETHEL...AMELIA AND BATAVIA.

ALSO...CALIFORNIA...POINT ISABEL...SALTAIR...BLAIRSVILLE...
NICHOLSVILLE...NEW PALESTINE...LINDALE...BANTAM...WITHAMSVILLE AND
EAST FORK STATE PARK ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3917 8423 3909 8395 3874 8420 3881 8440

BINAU
Special weather statement, May 14, 9:54 AM EST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1054 AM EDT WED MAY 14 2014

OHZ071-072-078-079-141530-
BROWN OH-CLINTON OH-WARREN OH-CLERMONT OH-
1054 AM EDT WED MAY 14 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CLERMONT...
SOUTHEASTERN WARREN...SOUTHWESTERN CLINTON AND NORTHWESTERN BROWN
COUNTIES THROUGH 1130 AM EDT...

AT 1052 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
WOODVILLE...MOVING NORTHEAST AT 35 MPH.

STORM HAZARDS INCLUDE...
PENNY SIZE HAIL...
VERY HEAVY RAIN...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...BLANCHESTER.

ALSO...WESTBORO...MIDDLEBORO...MIDLAND...CLARKSVILLE...CUBA...COWAN
LAKE STATE PARK...MORRISVILLE...OGDEN AND BURTONVILLE ARE NEAR THE
PATH OF THIS STRONG THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3948 8400 3939 8375 3913 8401 3918 8411

BINAU
Local storm report, May 14, 10:36 AM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1136 AM EDT WED MAY 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     HAIL             4 W WILMINGTON          39.44N 83.90W
05/14/2014  M0.25 INCH       CLINTON            OH   NWS EMPLOYEE

&&
Special weather statement, May 14, 11:59 AM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1259 PM EDT WED MAY 14 2014

OHZ064-073-141730-
PICKAWAY OH-ROSS OH-
1259 PM EDT WED MAY 14 2014

...A RAPIDLY DEVELOPING THUNDERSTORM WILL AFFECT NORTHERN ROSS AND
CENTRAL PICKAWAY COUNTIES THROUGH 130 PM EDT...

AT 1255 PM EDT...RADAR INDICATED A THUNDERSTORM NEAR FRANKFORT...
MOVING NORTH AT 35 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PENNY SIZE HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CIRCLEVILLE AND
ASHVILLE.

ALSO...CLARKSBURG...PICKAWAY COUNTY AIRPORT...WILLIAMSPORT...LOGAN
ELM VILLAGE...FOX...DARBYVILLE AND SOUTH BLOOMFIELD ARE NEAR THE PATH
OF THIS RAPIDLY DEVELOPING THUNDERSTORM.

LAT...LON 3978 8315 3974 8286 3933 8303 3939 8325

HATZOS
Special weather statement, May 14, 12:15 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
115 PM EDT WED MAY 14 2014

OHZ055-056-141745-
FRANKLIN OH-LICKING OH-
115 PM EDT WED MAY 14 2014

...A STRONG THUNDERSTORM WILL AFFECT WESTERN LICKING AND NORTHEASTERN
FRANKLIN COUNTIES THROUGH 145 PM EDT...

AT 112 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR SUMMIT
STATION...MOVING NORTH AT 25 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...
PATASKALA...BEECHWOOD TRAILS...JERSEY...ALEXANDRIA...
JOHNSTOWN AND HARTFORD.

LAT...LON 3994 8268 3998 8284 4013 8278 4013 8276
      4017 8276 4027 8273 4025 8245

HATZOS

The radar

The Cincinnati radar (KILN), 81 km away, was scanning. The volume nearest the first event began at 17:52 UTC.

Open the radar archive at this moment

Event by event

28 hail, 8 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Pickaway

When
May 14, 12:51 PM EST to 12:55 PM EST
Where
Pickaway County, 0.53 mi W of Ashville
Measured
0.88 in hail
Reported by
Public
Coordinates
39.720, -82.960

Hail, Fairfield

When
May 14, 1:04 PM EST to 1:08 PM EST
Where
Fairfield County, 2.23 mi WSW of Greencastle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.760, -82.810

Hail, Licking

When
May 14, 1:42 PM EST to 1:46 PM EST
Where
Licking County, 0.69 mi N of Buckeye Vly Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.980, -82.530

Hail, Licking

When
May 14, 1:54 PM EST to 1:58 PM EST
Where
Licking County, 1.48 mi SSW of Vanatta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.100, -82.440

Hail, Ross

When
May 14, 1:55 PM EST to 1:59 PM EST
Where
Ross County, 0.53 mi E of Slate Mills
Measured
1.25 in hail
Reported by
Public
Coordinates
39.350, -83.040

Hail, Licking

When
May 14, 1:56 PM EST to 2:00 PM EST
Where
Licking County, 0.87 mi NW of Newark
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
40.080, -82.410

Hail, Fairfield

When
May 14, 2:35 PM EST to 2:39 PM EST
Where
Fairfield County, 1.48 mi NNW of Drinkle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.620, -82.740

Thunderstorm Wind, Brown

When
May 14, 3:09 PM EST to 3:13 PM EST
Where
Brown County, 0.88 mi NW of Ripley
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
38.740, -83.840

One tree was uprooted and another tree was split due to thunderstorm winds.

Thunderstorm Wind, Brown

When
May 14, 3:09 PM EST to 3:13 PM EST
Where
Brown County, 1.03 mi N of Aberdeen
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
38.665, -83.768

Trees and wires were downed on Bramel Drive due to thunderstorm winds. One tree was reported to have impacted a mobile home.

Hail, Adams

When
May 14, 3:18 PM EST to 3:22 PM EST
Where
Adams County, 0.88 mi SW of West Union
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.790, -83.540

Hail, Adams

When
May 14, 3:18 PM EST to 3:22 PM EST
Where
Adams County, West Union
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
38.800, -83.530

Hail, Adams

When
May 14, 3:21 PM EST to 3:25 PM EST
Where
Adams County, 1.77 mi E of West Union
Measured
2 in hail
Property damage
$10,000
Reported by
Public
Coordinates
38.799, -83.497

Siding was damaged and windows were broken on Vaughn Ridge Road due to the hail.

Hail, Adams

When
May 14, 3:22 PM EST to 3:26 PM EST
Where
Adams County, 1.28 mi ESE of West Union
Measured
2 in hail
Property damage
$200,000
Reported by
Public
Coordinates
38.790, -83.510

Damage occurred to houses and vehicles due to the hail.

Hail, Adams

When
May 14, 3:24 PM EST to 3:28 PM EST
Where
Adams County, 3.23 mi E of West Union
Measured
2.5 in hail
Reported by
Public
Coordinates
38.800, -83.470

Thunderstorm Wind, Adams

When
May 14, 3:24 PM EST to 3:28 PM EST
Where
Adams County, West Union to 3.23 mi E of West Union
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
38.800, -83.530

Several trees were downed near State Route 125 and Ralston Road due to thunderstorm winds. Numerous trees and power lines were also downed between West Union and Blue Creek.

Hail, Adams

When
May 14, 3:27 PM EST to 3:31 PM EST
Where
Adams County, 2.78 mi WNW of Lynx
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
38.780, -83.450

Hail, Adams

When
May 14, 3:32 PM EST to 3:36 PM EST
Where
Adams County, 1.48 mi NNW of Cedar Mills
Measured
2.5 in hail
Property damage
$300,000
Reported by
Public
Coordinates
38.840, -83.390

Extensive hail damage to houses and vehicles was reported in Adams County, including in West Union and Peebles.

Thunderstorm Wind, Adams

When
May 14, 3:32 PM EST to 3:36 PM EST
Where
Adams County, 1.48 mi NNW of Cedar Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.840, -83.390

Windows were blown out of a house due to thunderstorm winds.

Hail, Adams

When
May 14, 3:37 PM EST to 3:41 PM EST
Where
Adams County, 0.98 mi S of Fawcett
Measured
1.75 in hail
Property damage
$50,000
Reported by
Public
Coordinates
38.856, -83.397

Homes on Cedar Mills Road had siding damage due to the hail.

Hail, Adams

When
May 14, 3:40 PM EST to 3:44 PM EST
Where
Adams County, 3.3 mi ENE of Scrub Ridge
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.880, -83.320

Hail, Pike

When
May 14, 4:02 PM EST to 4:06 PM EST
Where
Pike County, 2.82 mi N of Duke
Measured
1 in hail
Reported by
Public
Coordinates
39.040, -83.230

Thunderstorm Wind, Pike

When
May 14, 4:05 PM EST to 4:09 PM EST
Where
Pike County, 2.25 mi WNW of Idaho
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.090, -83.170

A tree was downed on Red Bridge Road due to thunderstorm winds.

Hail, Pike

When
May 14, 4:08 PM EST to 4:12 PM EST
Where
Pike County, 1.27 mi NNE of Elm Grove
Measured
2 in hail
Reported by
Public
Coordinates
39.066, -83.159

Hail, Pike

When
May 14, 4:10 PM EST to 4:14 PM EST
Where
Pike County, Latham
Measured
1.75 in hail
Reported by
Public
Coordinates
39.100, -83.250

Thunderstorm Wind, Pike

When
May 14, 4:15 PM EST to 4:19 PM EST
Where
Pike County, 0.51 mi WNW of Buchanan to 0.59 mi NW of Buchanan
Measured
74 kt (85 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
39.153, -83.129

Thunderstorm winds damaged trees and the roof of a structure west of Waverly.

Hail, Pike

When
May 14, 4:19 PM EST to 4:23 PM EST
Where
Pike County, 2.68 mi W of Waverly
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.130, -83.020

Hail, Ross

When
May 14, 4:36 PM EST to 4:40 PM EST
Where
Ross County, 0.69 mi N of Alma
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.190, -82.980

Thunderstorm Wind, Ross

When
May 14, 4:37 PM EST to 4:41 PM EST
Where
Ross County, 0.87 mi NW of Antonis
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
39.190, -82.940

Numerous trees and power lines were downed in Franklin Township due to thunderstorm winds.

Hail, Greene

When
May 14, 4:40 PM EST to 4:44 PM EST
Where
Greene County, 1.27 mi ESE of Trebeins
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.690, -83.960

Hail, Ross

When
May 14, 4:41 PM EST to 4:45 PM EST
Where
Ross County, 1.07 mi W of Locks
Measured
2.5 in hail
Reported by
Fire Department/Rescue
Coordinates
39.250, -82.940

Tornado, Greene

When
May 14, 4:44 PM EST to 5:03 PM EST
Where
Greene County, 1.17 mi E of Xenia Port Xenia Arp to 4.22 mi NW of Gladstone
Rating
EF3
Path length
8.93 mi
Path width
400 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
39.681, -83.848

The tornado initially touched down in a field just west of Stringtown Road, where minor tree damage occurred. Damage in this area was consistent with wind speeds around 75 miles per hour. The tornado continued across Highway 35 and Federal Road, where a farmstead was struck. A barn at this location sustained heavy damage, with much of the roof being removed as well as some wall failure. Wind speeds at this location were estimated to be around 85 miles per hour. |The tornado then crossed Highway 72 and damaged a property heavily. At this location, several fences and outbuildings were completely destroyed. The residential home had windows blown out and significant roof damage. Roof damage was also seen on nearby barns, and several large trees on the property were snapped off and broken. A trailer was also tipped over. Wind speeds at that location were estimated to be around 105 miles per hour.

On nearby Turnbull Road near a stone quarry, the tornado heavily damaged another property. Here, a detached garage was completely destroyed. A small pickup was briefly lifted and dragged from its location in the garage to the middle of a field about 75 yards away. Significant roof damage was found to the home at the property, with numerous uprooted trees. A lawn tractor was thrown and deposited several hundred yards away. A convergent pattern in the field debris and bean stubble just to the south of this property showed the path of the actual tornado. Wind speeds at this location were estimated to be 125 miles per hour.

The tornado then crossed the stone quarry and intensified, hitting a farmstead on barrier road directly. Here, complete loss of a residential home built in the 1880’s was observed. All exterior walls failed and the home collapsed, which led to very little interior wall integrity remaining. A close inspection of the foundation found very little reinforcement for the exterior walls. Healthy hardwood trees were debarked and reduced to trunks with only stubs of large branches remaining. Several large grain silos were completely lifted and thrown well downstream up to a half mile away. Based on damage surveyed at this location, the maximum estimated wind speed of this tornado was 145 miles per hour. The tornado then hit another residence on Barber Road, where portions of the exterior walls were removed as well as the roof. Extensive mud spatter covered all four sides of the residence.

From there, the tornado weakened considerably as it moved parallel to Townsley Road and debris from upstream locations covered farm fields as it fell out of the weakening circulation. A barn on Townsley Road suffered minor roof damage, with winds estimated here at 80 miles per hour. The tornado then weakened further and lifted very close to the Greene and Clark County line.

Hail, Ross

When
May 14, 4:45 PM EST to 4:49 PM EST
Where
Ross County, 1.27 mi ENE of Massieville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.280, -82.960

Thunderstorm Wind, Ross

When
May 14, 4:45 PM EST to 4:49 PM EST
Where
Ross County, 0.54 mi E of Locks
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.250, -82.910

Several telephone poles were blown down near 3 Locks Road and Sugar Tree Road due to thunderstorm winds.

Hail, Adams

When
May 14, 4:51 PM EST to 4:55 PM EST
Where
Adams County, 1.67 mi ESE of Locust Grove
Measured
1.5 in hail
Reported by
Public
Coordinates
38.975, -83.340

Hail, Pike

When
May 14, 5:00 PM EST to 5:04 PM EST
Where
Pike County, 1.18 mi SSW of Latham
Measured
2.75 in hail
Reported by
Fire Department/Rescue
Coordinates
39.084, -83.258

Hail, Clark

When
May 14, 5:21 PM EST to 5:25 PM EST
Where
Clark County, 0.87 mi NE of South Vienna
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
39.930, -83.610

Hail, Hocking

When
May 14, 6:12 PM EST to 6:16 PM EST
Where
Hocking County, 3.74 mi E of Starr
Measured
1 in hail
Reported by
Public
Coordinates
39.400, -82.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyThe tornado archive for Ohio, 2014Warnings in Ohio, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517856, 517854, 517857, 517858, 517865, 517859, 517860, 517938, 517964, 517861, 517965, 517882, 517866, 517884, 517937, 517862, 517887, 517939, 517890, 517863, 517894, 517952, 517896, 517869, 517970, 517872, 517868, 517940, 517871, 517878, 517945, 517870, 517941, 520963, 520964, 517875, 517895.